Alert archive / California / Wind Advisories in 2017
Wind Advisory 24, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Mar 21, 2017, 2:31 AM PDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2017, 2:31 AM PDT (09:31 UTC)
- Expired
- Mar 21, 2017, 8:00 PM PDT
- In force
- 17 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
752 WWUS76 KLOX 210931 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 231 AM PDT Tue Mar 21 2017 ...Gusty southwest winds today across the Antelope Valley... .Onshore flow ahead of the frontal system approaching the California coast will bring gusty southwest winds to the area through this evening. CAZ059-211745- /O.NEW.KLOX.WI.Y.0024.170321T0931Z-170322T0300Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 231 AM PDT Tue Mar 21 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 8 PM PDT this evening. * WINDS...Southwest winds 20 to 30 mph with gusts to 45 mph. Local gusts to 60 mph across the foothills. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. Areas of blowing dust can suddenly and dangerously reduce visibilities to near zero. This includes Highways 14 and 138, especially near the foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 8:04 PM PDT, 6 hours 27 minutes earlier.
Area forecast discussion, Mar 20, 8:04 PM PDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
804 PM PDT Mon Mar 20 2017
.SYNOPSIS...
A couple of storm systems will bring rain, high elevation snow and
a slight chance of thunderstorms to the area through Wednesday
night. Along with the precipitation, there will be gusty
southwesterly winds across the mountains and deserts. Dry
conditions are anticipated Thursday and Friday. However on
Saturday, another storm system will move across the area, bringing
another shot of precipitation to the area.
&&
.SHORT TERM...(MON-THU)
539 DM UPPER LEVEL LOW ABOUT 900 MILES NORTHWEST OF POINT
CONCEPTION WILL MOVE EASTWARD OVER THE NEXT SEVERAL DAYS AND BRING
PRECIPITATION ACROSS THE AREA STARTING ON THE CENTRAL COAST
TONIGHT, POINTS SOUTH TUESDAY, THEN ACROSS ALL AREAS AGAIN ON
WEDNESDAY. CURRENT SATELLITE IMAGERY SHOWING CONSIDERABLE MID
AND HIGH LEVEL CLOUDS ACROSS THE REGION THIS EVENING, WHILE
RADAR AND GAUGE DATA SHOWING LIGHT RAIN BEGINNING ACROSS THE
NORTHWEST TIP OF SLO COUNTY. SATELLITE IMAGERY SHOWING
COOLING CLOUD TOPS ASSOCIATED WITH PRECIPITATION BAND OFF THE
CENTRAL COAST WHICH SHOULD RESULT IN GREATER AREAL COVERAGE
AND INTENSITY OF RAINFALL FOR THESE AREAS AFTER MIDNIGHT.
LATEST 00Z NAM AND 18Z GFS MODEL RUNS STILL SHOWING THE HIGHER
RAINFALL TOTALS WITH THIS FIRST SYSTEM FOR SBA AND SLO COUNTIES
WITH FRONT LOSING SOME STEAM AS IT MOVES SOUTHWARD INTO VENTURA
AND LA COUNTIES. BASED ON THESE MODEL RUNS, CURRENT QPF LOOKS
ON TRACK. HOWEVER, LATEST HRR MODEL RUN SHOWING HIGHER RAINFALL
AMOUNTS AND INTENSITIES FOCUSING ON THE SBA SOUTH COAST AND
SANTA YNEZ RANGE FOR TUESDAY MORNING WHICH WILL NEED TO BE
MONITORED CLOSELY. BEST COLD AIR ALOFT AND ASSOCIATED
INSTABILITY/CAPE VALUES STILL FOCUSING A SLIGHT CHANCE OF TSTMS
FOR AREAS NORTH OF POINT CONCEPTION ON TUESDAY.
*** FROM PREVIOUS DISCUSSION ***
PRECIPITATION AMOUNTS THROUGH TUE EVENING ARE EXPECTED TO BE
BETWEEN A HALF AND THREE QUARTERS OF INCH FROM ABOUT VENTURA
COUNTY NORTHWARD WITH HIGHER AMOUNTS ON SOUTH AND SOUTHWEST FACING
SLOPES AND ON THE SLO COUNTY COAST. BECAUSE THE FRONT WASHES OUT
BY THE TIME IT MAKES IT TO LA COUNTY, LESSER AMOUNTS OF AROUND A
QUARTER TO A THIRD OF AN INCH ARE EXPECTED LA COUNTY. EXPECT THE
BEST CHANCES FOR RAIN TO BE AROUND MIDDAY OVER LA COUNTY, THEN
BECOME MORE SHOWERS AFTER THAT AND INTO TUESDAY EVENING.
THE MAIN TROUGH AXIS MOVES THROUGH ON WEDNESDAY AS ENERGY THAT'S
WEST OF THE CURRENT LOW POSITION PUNCHES INTO THE TROUGH TO DEEPEN
IT AND BRING COLDER AIR ALOFT ACROSS THE AREA ON WEDNESDAY. THIS
THE MAIN FEATURE TO BRING THE ONSET OF PRECIP IS ALONG THE COLD
FRONT THAT'S STRETCHING SOUTHWARD FROM THE UPPER TROUGH, NOW JUST
EAST OF 130 DEG W. MODELS AGREE ON BRINGING THIS THROUGH THE
CENTRAL COAST OVERNIGHT TONIGHT, THEN CONTINUING IT SOUTHEASTWARD
DURING THE DAY TUESDAY. FRONT APPEARS TO WASH OUT A BIT AS IT
MOVES SOUTH ACROSS AREAS SOUTH OF POINT CONCEPTION ON TUESDAY. SO
EXPECT THE MORE NOTABLE ACCUMULATIONS THROUGH TUESDAY TO BE AREAS
NORTH AND LESSER AMOUNTS AS YOU GO INTO LA COUNTY. THE COLD AIR
ALOFT IS STILL MAINLY NORTH OF THE AREA, BUT KEPT A SLIGHT CHANCE
OF THUNDERSTORMS SBA COUNTY NORTHWARD ON TUESDAY. THOUGH
CONFIDENCE NOT HIGH ON THOSE CHANCES TROUGH PASSAGE WILL HAVE
BETTER DYNAMICS WITH IT IN ADDITION TO PULLING ADDITIONAL MOISTURE
IN FROM THE SOUTHWEST. THE MAIN CONCERN WITH EARLY WEDNESDAY INTO
WEDNESDAY EVENING IS THE POSSIBILITY OF THUNDERSTORMS AND THE
POTENTIAL OF HEAVIER RAIN RATES. MODELS ARE PRETTY LOCKED IN ON
CONCENTRATED AREA OF LIFT AND MOISTURE MOVING THROUGH EARLY
WEDNESDAY MORNING MAINLY THROUGH LA AND ORANGE COUNTY AS BEING THE
PRIMARY FEATURE. THE 12Z NAM HAD THIS AREA FURTHER NORTH OVER
VENTURA COUNTY. NOW THE 18Z NAM IS IN BETTER AGREEMENT, BUT STILL
A LITTLE NORTH OF THE OTHER MODELS. THE BIGGER PICTURE IS THE
BROAD AREA OF INSTABILITY OVER AT LEAST SBA COUNTY, POINTS SOUTH,
AND OVER ADJACENT COASTAL WATERS ON WEDNESDAY. COLD MID LEVEL
TEMPERATURES BETWEEN -24 AND -28 DEG C WILL CREATE A PRETTY
UNSTABLE ATMOSPHERE. MODELS PUT LI'S AS LOW AS -3 TO -5 WITH
PLENTY OF CAPE OVER MUCH OF THE AREA. WITH A DIGGING LOW THERE'S A
POSSIBILITY THE CORE OF THE COLD AIR MAY ACTUALLY END UP MOVING
THROUGH SOUTH OF THE AREA SO WILL NEED TO SEE HOW SUBSEQUENT MODEL
RUNS HANDLE THIS. FOR NOW HAVE SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS ON WEDNESDAY FOR ALL BUT SLO COUNTY WHERE IT SHOULD
JUST BE SHOWERS, THOUGH EVEN SBA COUNTY MAY END UP BEING TOO FAR
NORTH FOR THUNDERSTORMS. RAINFALL RATES OF A HALF INCH OR MORE ARE
POSSIBLE WITH INDIVIDUAL THUNDERSTORMS. RAINFALL TOTALS THROUGH
THURSDAY MORNING ARE EXPECTED TO BETWEEN A HALF AND ONE INCH
COASTS AND VALLEYS, AND AN 1 TO 1.5 INCHES HIGHER TERRAIN MAINLY
ON SOUTH AND SOUTHWEST FACING SLOPES. THE SHOWERY NATURE OF
WEDNESDAY'S PRECIPITATION WILL LIKELY CREATE SOME BROAD
VARIABILITY IN TOTAL PRECIPITATION AMOUNTS. SNOW LEVELS STAY HIGH
FOR TUESDAY AROUND 8,500 FEET THEN DROP TO AROUND 7,000 FEET ON
WEDNESDAY. SEVERAL INCHES OF SNOW COULD ACCUMULATE ABOVE THAT
LEVEL BY WEDNESDAY.
THE TROUGH IS JUST EAST OF THE AREA ON THURSDAY AS HEIGHT RISES
BRING RIDGING WITH DRYING AND A MINI WARMUP OF A FEW DEGREES,
THOUGH TEMPS STILL BELOW NORMAL OF COURSE.
.LONG TERM...(FRI-MON)
The shortwave ridge axis should be centered over SW California on
Friday for continued dry conditions. Highs on Friday will still be
below normal. Another upper level trough, though not as strong as
Wednesday's trough and with more of a positive tilt, moves through
during the day on Saturday for cooler temperatures and additional
chances of precip. Models weaken the trailing cold front as it
moves through so this is not expected to be a big rain producer.
Expect the higher amounts with this system to be on the central
coast with around three quarters of an inch, and around a quarter
of an inch or less further south. There may be some weak ridging
over the area on Sunday behind this trough, then a fast moving
system embedded in the northwest flow sweeps through on Monday to
bring mainly showers along with windy conditions mainly mountains.
&&
.AVIATION...21/0005Z.
At 0000Z, the marine layer depth was around 3200 feet at KLAX.
The top of the inversion was around 4700 ft with a temperature of
13 degrees Celsius.
Chance of light showers developing north of Point Conception
this evening, with steadier light-moderate rain developing
overnight into Tuesday morning. The front with associated
rainfall will move into areas south of Point Conception
on Tuesday. Expecting mostly MVFR cigs with rainfall but
20 percent chance of IFR cigs developing.
KLAX...MVFR cigs likely to develop sometime this evening. Light
rain will be likely through much of the day on Tuesday with mostly
MVFR cigs. There is a 20 percent chance of brief IFR conditions.
East to southeast winds of 10 knots will be likely on Tuesday in
advance of the cold front. Not expecting the typical onshore wind
component to develop Tuesday afternoon.
KBUR...MVFR cigs expected to develop later tonight. Conditions
will deteriorate Tuesday with MVFR to local IFR conditions and
light rain much of the day.
&&
.MARINE...20/800 PM.
Gusty south winds at SCA level are expected over the outer marine
zones from Point Conception northward through mid-morning Tuesday
as a cold front crosses the area. South winds are expected to
increase after midnight over the nearshore waters north of Point
Sal. The winds should weaken later Tuesday morning as the front
moves south of Point Conception.
Isolated thunderstorms could develop late this evening through
Tuesday afternoon over the northern waters...and Wednesday over
the southern waters as an unstable air mass moves over the
region. Any thunderstorm that forms will be capable of producing
locally gusty winds and rough seas, dangerous lightning, heavy
rainfall with reduced visibility, and waterspouts.
Gusty NW winds will likely reach strong SCA levels Wednesday
night through Thursday. There is a 50% chance of gales over the
waters between San Nicolas Island and Santa Rosa Island during
this time. The winds will weaken late Thursday night into Friday.
Another frontal system is expected to cross the area late Friday
night into early Saturday...with possible SCA south winds over the
northern waters.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 1 AM to 9 AM PDT Tuesday
for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PDT Tuesday for
zones 670-673. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(THU-MON)
A slight chance of thunderstorms mainly south of Point Conception
on Wednesday will potentially produce periods of moderate to heavy
rainfall. This may result in areas of urban and small stream
flooding, a potential for mud and debris flows in and below
recent burn areas, and dangerous lightning.
Hazardous weather is not expected for Thursday through Sunday.
&&
PUBLIC...Gomberg/JACKSON
AVIATION...Gomberg
MARINE...Smith
SYNOPSIS...RAT
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:00 PM PDT | Beach Hazards Statement | LOX | Los Angeles | 67 hr |
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.